EconPapers    
Economics at your fingertips  
 

Overcoming inefficient lock-in in coordination games with sophisticated and myopic players

Aidas Masiliūnas

Mathematical Social Sciences, 2019, vol. 100, issue C, 1-12

Abstract: Path-dependence in coordination games may cause lock-in on inefficient outcomes, such as inferior technologies (Arthur, 1989) or inefficient economic institutions (North, 1990). To calculate the conditions under which lock-in can be overcome, we develop a solution concept that makes ex-ante predictions about the adaptation process following lock-in in a critical mass game. We assume that some players are myopic, forming beliefs according to weighted fictitious play, while others are sophisticated, anticipating the learning process of the myopic players. We propose a solution concept based on a Nash equilibrium of the strategies chosen by sophisticated players. Our model predicts that no players would switch from the efficient to the inefficient action, but deviations in the other direction are possible. Three types of equilibria may exist: in the first type lock-in is sustained, while in the other two types lock-in is overcome. We determine the existence conditions for each of these equilibria and show that the equilibria in which lock-in is overcome are more likely and the transition is faster when sophisticated players have a longer planning horizon, or when the history of inefficient coordination is shorter.

Date: 2019
References: View references in EconPapers View complete reference list from CitEc
Citations:

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0165489619300289
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:matsoc:v:100:y:2019:i:c:p:1-12

DOI: 10.1016/j.mathsocsci.2019.03.005

Access Statistics for this article

Mathematical Social Sciences is currently edited by J.-F. Laslier

More articles in Mathematical Social Sciences from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:matsoc:v:100:y:2019:i:c:p:1-12